Hail, Fayette
- When
- September 4, 2:10 PM EST
- Where
- Fayette County, Mt Hope
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -81.170
Well to the east of a cold front in the Ohio Valley, thunderstorms formed by the afternoon on the 4th. These storms then moved north through West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Well to the east of a cold front in the Ohio Valley, thunderstorms formed by the afternoon on the 4th. These storms then moved north through West Virginia. The storms were supported by a strong core of winds aloft over the Great Lakes. The convection also dumped local downpours. Minor flash flooding occurred in a few locations.
The remnants of Tropical Storm Lee then rode northeast to enhance and prolong the frontal rains on Labor Day the 5th, into Tuesday the 6th. Rain totals from the 4th through the 6th were on the order of 2.5 to 4 inches. However, due to the dry ground leading into this event, only some minor small stream flooding occurred late in the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 4, 9:37 AM EST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1037 AM EDT SUN SEP 4 2011 .SYNOPSIS... STRONG COLD FRONT MOVES THROUGH TONIGHT INTO EARLY MONDAY. REMNANTS OF LEE RIDE UP ALONG THE FRONT TUESDAY AND TUESDAY NIGHT...WITH HEAVY RAIN POSSIBLE. THIS SYSTEM WILL THEN SLOWLY WEAKEN NEARBY. && .NEAR TERM /THROUGH TONIGHT/... BUSY DAY SETTING UP ACROSS THE AREA. BKN AREAS OF CONVECTION CONT AHEAD OF FRONT...CURRENTLY LOCATED WESTERN OH DOWN THRU EXTREME WESTERN KY. THIS SHOULD EXPAND IN COVERAGE INTO AFTN HRS AS EVERYTHING SHIFTS EAST. SUNSHINE THE RULE ACROSS MUCH OF WV DOWN INTO SW VA WHICH WILL AID IN THE DESTABILIZATION AND EROSION OF CAP BY 18Z. INHERITED POPS AND TIMING LOOKED GOOD AND ONLY NEEDED TWEAKING UPWARD ACROSS THE HIGH TERRAIN INTO LKLY RANGE. MOST OF ACTION SOUNDINGS SIMILAR TO YESTERDAY...WITH A LITTLE MORE FLOW. THIS MEANS WIND CONT TO BE MAIN THREAT. LATER THIS AFTN AND EVENING UPR TROF SHARPENS OVER UPR MIDWEST AS JET DYNAMICS INCREASE AS COLD FRONT SLOWLY SLIDES EAST. HAVE MAIN CONVECTIVE BELT ALONG AND WEST OF OH RVR THRU THIS EVE WITH OTHER FOCUS ACROSS MTNS. WILL HAVE TO WATCH FOR TRAINING ACROSS SE OH AND PERHAPS WESTERN LOWLANDS THIS EVENING AS SLOW MOVING BAROCLINIC ZONE BECOMES PARALLEL TO UPR FLOW. MOISTURE ADVECTION WITH PWATS INCREASING TO ARND 2 INCHES THIS EVENING WILL NOT HELP MATTERS. GIVEN DRY ANTICENDENT CONDITIONS ACROSS THOSE LOCATIONS...MAY BE ABLE TO HANDLE INITIAL PUNCH. HPC HAS SE OH PAINTED IN SLIGHT RISK FOR EXCESSIVE RAINFALL THRU TONIGHT. WILL STUDY 12Z RUNS OF MODELS TO SEE IF A WATCH IS WARRENTED OR NOT. PREVIOUS DISCUSSION... SHIELDS ARE UP AND ARE HOLDING SO FAR...AS CONVECTION REMAINS JUST OFF TO THE WEST IN OHIO. STILL THINK A CELL OR TWO COULD SNEAK INTO WESTERN COUNTIES DUE TO BOUNDARY INTERACTIONS AND HAVE HELD ON TO A LOW POP FOR THE NEXT FEW HOURS. OTHERWISE...HAVE PLENTY OF HIGH BASED CLOUDS IN CWA ON SW FLOW ALOFT. GENERALLY FOLLOWING GFS/ECMWF THINKING FOR THIS PORTION OF FORECAST...AS NAM HAS BROKEN WITH CONTINUITY IN CREATING A DEEPER GREAT LAKES H500 TROUGH LATE TONIGHT/MONDAY. THIS HAS THE RESULT OF KICKING THE FRONT AND LEE REMNANTS TO THE EAST MUCH FASTER. THIS IS AN OUTLIER SCENARIO AT THIS POINT. COLD FRONT SHOULD BE KNOCKING ON WESTERN CWA BORDER BY 00Z MONDAY. AHEAD OF THE FRONT...SW FLOW BRINGS RICHER MOISTURE NORTHWARD WITH PWAT VALUES INCREASING TO AROUND 1.8 INCHES. EXPECTING CELLS TO BEGIN FORMING BY MIDDAY OVER THE MOUNTAINS WITH SOME WEAK H850 CONVERGENCE NOTED. MORE WILL FORM ACROSS THE LOWLANDS AS WELL...WITH CAP ESSENTIALLY REMOVED BY 18Z. HAVE MAINLY HIGH CHANCE POPS IN THESE AREAS FOR TODAY. LIKELY/CAT POPS WEST OF THE OHIO RIVER WITH APPROACH OF FRONT PROVIDING BETTER ORGANIZATION. SPC HAS SLIGHT RISK ACROSS MUCH OF CWA TODAY. THIS SEEMS REASONABLE GIVEN A PERIOD OF STILL STEEP MID LEVEL LAPSE RATES AND MARGINAL SHEAR. TEMPS TRICKY TODAY GIVEN CLOUDS AND SCATTERED CELLS...BUT TENDED TO LEAN TOWARDS WARMER NUMBERS. COLD FRONT WILL ONLY MAKE SLOW EASTWARD PROGRESS TONIGHT AS IT WAITS FOR A KICK FROM THE GREAT LAKES TROUGH. BOUNDARY WILL REST IN THE GENERAL VICINITY OF I-79 BY 12Z. USED THIS TO UP POPS AREAWIDE TO CATEGORICAL LEVELS. LEFT THUNDER CHANCES GOING...BUT POTENTIAL WILL BE DECREASING WITH TIME AS SOUNDINGS SATURATE AND LOWER LEVELS WET-BULB. COULD SEE 24 HOUR RAINFALL TOTALS IN EXCESS OF AN INCH ACROSS SOUTHEAST OHIO...WITH LESS TO THE EAST. HEAVIER RAIN WILL WAIT UNTIL LEE REMNANTS ARRIVE MONDAY. LEANED TOWARD WARM NUMBERS AGAIN FOR OVERNIGHT LOWS. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... LEE IMPACTS AREA THIS TIME PERIOD. NAM12 DISPENSES WITH LEE BY THE SECOND PERIOD...FOLLOWED BY HIGH PRESSURE AND DRY CONDITIONS. IN LIGHT OF OTHER MODEL SOLUTIONS...THE NAM12 HAS BEEN DISCARDED. HAVE EXCESSIVE RAINFALL IN HWO FOR MON INTO TUE...WILL EXTEND THROUGH TUE NT. NOTWITHSTANDING THE NAM12...THE OTHER MODEL SOLUTIONS HAVE TRENDED E WITH THE TRACK OF THE REMNANTS OF LEE UP ALONG THE COLD FRONT ONCE THE COLD FRONT HAS PASSED...WHICH IS RIGHT AT THE START OF THE PERIOD. CURRENT MODEL SUITE SUGGESTS HEAVIEST PRECIPITATION OVER AND PERHAPS JUST W OF THE MOUNTAINS...WITH LEE EFFECTS IN TERMS OF DOWNSLOPING MINIMIZING LEE EFFECTS IN TERMS OF REMNANTS...FARTHER W...WITH A SECOND...MUCH LOWER QPF MAXIMA EVEN FARTHER W...OVER SE OHIO. THIS IS WITH THE LOW CENTER TRACKING RIGHT OVER THE FORECASTS AREA. WHILE THIS MIGHT TEMPT ONE TO SHAVE HWO EXCESSIVE WATER MENTION OUT OF THE WESTERN COUNTIES...IF THE LOW...WHICH IS PROGGED TO FILL AS IT ARRIVES...HOLDS TOGETHER LONGER AND/OR TRACKS ANY FARTHER W...THERE WOULD BE A SECOND QPF MAXIMA IN THE W...AND THEN CUTTING THE HWO THREAT MENTION WOULD BECOME A MATTER OF SPLITTING HAIRS. OPTED TO HOLD OFF ON FLASH WATCH FOR NOW UNTIL TIMING AND PLACEMENT ARE MORE CERTAIN. IT LOOKS LIKE TUE AND TUE NT WOULD BE WHEN THE HIGHEST THREAT IS. UPPER LEVEL COMPONENT OF THE REMNANTS OF LEE BECOMES LEFT BEHIND BY THE SHORT WAVE TROUGH ASSOCIATED WITH THE COLD FRONT DURING THE TUE-TUE NT PERIOD...IT ACTUALLY DRIFTS W OR SW AND MEANDERS ABOUT THE TN VALLEY WHILE SECOND NORTHERN STREAM TROUGH PASSES BY...LEAVING IT ALONE AS WELL. OF COURSE...MODELS DIVERGE QUITE A BIT WHICH IS NOT UNCOMMON AT ALL WITH A CUT OFF UPPER LEVEL LOW MEANDERING ABOUT WITH RIDGING TO ITS N. HOWEVER...THIS UPPER LEVEL FEATURE MAY BE AROUND FOR SOME TIME. USED MEX TO ADJUST TEMPERATURES...SHRINKING RANGES IN MOST CASES. LOWERED DEW POINTS A BIT EARLY ON THEN ACTUALLY RAISED...ESPECIALLY TUE-TUE WITH MAIN SHOT OF LEE RAIN COMING THROUGH. && .LONG TERM /THURSDAY THROUGH SATURDAY/... INCREASED CLOUD COVER AS THERE WERE INCONSISTENCIES BETWEEN EARLIER HPC SKY AND POP GRIDS. ALSO RAISED DEW POINTS AND SOME HIGH TEMPERATURES PER ISC. TOUCHED...PUBLISHED AND SENT REMAINDER OF EXTENDED GRIDS IN A FIRST ATTEMPT TO ADDRESS NDFD GRID ISSUES OVERNIGHT. PREV DISCN BELOW... FOR WEDNESDAY...USED A BLEND OF THE GFS/ECMWF...WITH SOME ADJUSTMENT FOR THE HURRICANE CENTERS TRACK OF THE TROPICAL SYSTEM. THEN TRENDED TO A GEFS/ECMWF ENSEMBLE MEAN BLEND. THIS BRINGS THE TROPICAL SYSTEM SLOWLY NORTHWARD TOWARD THE REGION...WITH THE SYSTEM EVENTUALLY BECOMING CUT OFF FROM THE FLOW AND REMAINING OVER THE AREA THROUGH THE FORECAST PERIOD. THE FORECAST BECOMES EXTRA TRICKY AS VERY DRY AIR WEST OF THE TROPICAL SYSTEM BECOMES ENTRAINED INTO THE SYSTEM...ROTATING AROUND IT. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... THICK HIGH CLOUDS PLUS A STIR JUST ABOVE THE SURFACE HAS KEPT FOG MOSTLY IN THE MVFR RANGE. LIGHT FOG/HAZE WILL LINGER THROUGH 14Z OR SO BEFORE FADING. EXPECT CLOUDS TO LOWER THROUGH THE DAY AS STRONG COLD FRONT APPROACHES. MOST NUMEROUS SHRA/TSRA THROUGH 00Z WILL BE WEST OF THE OHIO RIVER. PREVAILING MVFR/TEMPO IFR VSBYS MAY BE SEEN HERE...WITH MORE SCATTERED POPUP STORMS TO THE EAST WITH SPOTTY IFR. STEADIER RAINS THEN PROGRESS EASTWARD TONIGHT. WIDESPREAD MVFR CONDITIONS WITH OCCASIONAL IFR SHOULD BE SEEN OVERNIGHT IN STEADIER RAIN AND A FEW EMBEDDED THUNDERSTORMS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING AND PLACEMENT OF CONVECTION THIS AFTERNOON COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z MONDAY... IFR CONDITIONS POSSIBLE IN PRECIPITATION SUNDAY NIGHT THROUGH THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...CL/TRM NEAR TERM...CL/30 SHORT TERM...TRM LONG TERM...TRM/RPY AVIATION...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 417 AM EDT SUN SEP 4 2011 KYZ102-105-VAZ003-004-WVZ005-024-025-033>035-050830- CARTER-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-MINGO-LOGAN-MCDOWELL- WYOMING-RALEIGH- 417 AM EDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE REMNANTS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING. IT APPEARS THE THREAT WILL BE GREATEST TUESDAY THROUGH TUESDAY NIGHT. FLOOD WATCHES MAY BE NECESSARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-013>020-026>032- 036>040-046-047-050830- GREENUP-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS- GALLIA-LAWRENCE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 417 AM EDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE REMNANTS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING. IT APPEARS THE THREAT WILL BE GREATEST TUESDAY THROUGH TUESDAY NIGHT. FLOOD WATCHES MAY BE NECESSARY...ESPECIALLY EAST OF THE OHIO RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. CL / TRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
305 PM EDT SUN SEP 4 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL MOUNT HOPE 37.91N 81.18W
09/04/2011 U0.88 INCH FAYETTE WV PUBLIC
&&
NNNNThe Charleston,WV radar (KRLX), 68 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
4 flash flood, 2 flood, 1 hail. Local standard time, as filed.
Small streams flooded roads including Route 3.
Rain amounts of 2.5 to 3 inches caused small streams in the Mt Hope to Glen Jean vicinity to overflow onto roads. No dwellings were damaged.
Streams near the border with Harrison and Marion Counties overflowed onto roads. County Route 73 was closed.
Ann Run flooded the roads around the intersection of Route 279 and 131.
After 2 days of rain, the streams and runs in the headwaters of the Simpson Creek basin overflowed onto Route 76. Water was as much as 2 feet deep on the road. No dwellings were affected.
After 2 days of rain, streams overflowed onto Route 92.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335350, 335361, 335358, 335364, 335365, 335368, 335372.